Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 264, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 23, 2014, 2:31 PM CDT for Chester County, McNairy County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2014, 2:31 PM CDT (19:31 UTC)
- Expired
- Jul 23, 2014, 3:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Chester County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 3:05 PM CDT | TSTM WND DMG | Henderson, TN | POWER LINES DOWN IN HENDERSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 320 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
766
WUUS54 KMEG 231931
SVRMEG
TNC023-109-232015-
/O.NEW.KMEG.SV.W.0264.140723T1931Z-140723T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHESTER COUNTY IN SOUTHWEST TENNESSEE...
MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 315 PM CDT
* AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HENDERSON...AND MOVING SOUTH AT 25 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HENDERSON...SELMER...BIG HILL POND STATE PARK AND CHICKASAW STATE
PARK.
THIS WARNING ALSO INCLUDES AREAS NEAR PINE LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3529 8838 3529 8836 3503 8838 3500 8839
3502 8879 3526 8878 3541 8882 3550 8845
3548 8841 3549 8836 3540 8835
TIME...MOT...LOC 1931Z 015DEG 23KT 3538 8861
$$1 follow-up statement
597
WWUS54 KMEG 232005
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT WED JUL 23 2014
TNC023-109-232016-
/O.EXP.KMEG.SV.W.0264.000000T0000Z-140723T2015Z/
CHESTER TN-MCNAIRY TN-
305 PM CDT WED JUL 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR MCNAIRY AND CHESTER COUNTIES
WILL EXPIRE AT 315 PM CDT...
AT 306 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3529 8838 3529 8836 3503 8838 3500 8839
3502 8879 3526 8878 3541 8882 3550 8845
3548 8841 3549 8836 3540 8835
TIME...MOT...LOC 2006Z 015DEG 23KT 3516 8868
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:10 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 23, 1:10 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 110 PM CDT WED JUL 23 2014 .UPDATE... UPDATED FOR 18Z AVIATION DISCUSSION. && .PREV DISCUSSION... /ISSUED 1110 AM CDT WED JUL 23 2014/ DISCUSSION... THE MIDSOUTH IS BETWEEN TWO SYSTEMS TODAY. THERE IS THE WEAK UPPER LOW SITTING TO THE SOUTH NEAR NEW ORLEANS AND A COLD FRONT APPROACHING FROM THE NORTH. THE WEAK UPPER LOW IS THROWING SOME MOISTURE UP OVER NORTH MISSISSIPPI AND THIS SHOULD RESULT IN ISOLD- SCT SHOWERS AND THUNDERSTORMS THIS AFTERNOON AS THE AIRMASS CONTINUES TO DESTABILIZE. MEANWHILE TO THE NORTH...A COLD FRONT IS PRESSING SOUTH. THIS FEATURE HAS KICKED OF AN AREA OF THUNDERSTORMS NEAR THE CONFLUENCE OF THE OH/MS RIVERS. THESE STORMS HAVE BEEN PROPAGATING SWWD THANKS TO THE DEEP NORTHEAST FLOW ALOFT. THIS TREND WILL PROBABLY CONTINUE AND ADDITIONAL ACTIVITY SHOULD DEVELOP ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL THIS AFTERNOON...PER 13Z HRRR. UPPED POPS SLIGHTLY...TO 50 PERCENT ACROSS MUCH OF THE NORTH WHILE DROPPING POPS BACK TO 20 PERCENT IN THE MEMPHIS METRO AREA. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE LATER THIS AFTERNOON...ESPECIALLY ACROSS NORTHEAST ARKANSAS AND THE MO BOOTHEEL. DAMAGING WINDS WILL BE THE MAIN THREAT. UPDATE ALREADY OUT. SJM PREV DISCUSSION... /ISSUED 221 AM CDT WED JUL 23 2014/ AN UPPER LEVEL LOW LOCATED NEAR NEW ORLEANS WILL CONTINUE TO BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO NORTHEAST MISSISSIPPI TODAY. ALTHOUGH...THE SHOWERS AND THUNDERSTORMS HAVE DISSIPATED OVER THE LAST COUPLE OF HOURS. EXPECT REDEVELOPMENT TO OCCUR BY MID-MORNING WITH CHANCES INCREASING BY THE AFTERNOON HOURS. THE SHOWERS AND THUNDERSTORMS MAY ALSO AFFECT PORTIONS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER. MEANWHILE...A COLD FRONT WILL APPROACH THE MIDSOUTH TODAY. EXPECT SOME SHOWERS AND POSSIBLY A FEW THUNDERSTORMS AHEAD OF THE FRONT TO AFFECT NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING. CHANCES WILL INCREASE BY THIS AFTERNOON ACROSS THIS AREA AND INTO NORTHWEST TENNESSEE AS THE FRONT PUSHES INTO THE AREA. CAN/T RULE OUT A FEW STORMS BECOMING STRONG TO SEVERE THIS AFTERNOON INTO THIS EVENING. DAMAGING WINDS AND/OR LARGE HAIL WOULD BE THE MAIN THREATS FROM THESE STORMS. HIGHS WILL BE IN THE UPPER 80S TO LOWER 90S. THE COLD FRONT WILL CONTINUE TO PUSH THROUGH THE REST OF THE MIDSOUTH TONIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT SOUTH TO SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI BY THE LATE EVENING AND OVERNIGHT HOURS. THURSDAY INTO FRIDAY...PLEASANT WEATHER WILL OCCUR BEHIND THE FRONT AS SFC HIGH PRESSURE BUILDS INTO THE AREA FROM THE OHIO VALLEY BRINGING COOLER AND DRIER AIR INTO THE MIDSOUTH. HIGHS ON THURSDAY WILL BE IN THE LOWER TO MID 80S. LOWS THURSDAY NIGHT WILL BE IN THE UPPER 50S TO MID 60S. THE HIGH WILL QUICKLY SHIFT EAST BY FRIDAY BUT EVEN THOUGH WARMER TEMPERATURES ARE EXPECTED ON FRIDAY THE DRY AIR WILL REMAIN IN PLACE THUS NOT FEELING AS WARM. HOT AND HUMID CONDITIONS WILL RETURN ON SATURDAY AND WILL CONTINUE UNTIL ANOTHER COLD FRONT PUSHES THROUGH THE AREA SUNDAY INTO SUNDAY NIGHT. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. BEAUTIFUL WEATHER WILL RETURN FOR THE BEGINNING AND MIDDLE PART OF NEXT WEEK AS SFC HIGH PRESSURE SETTLES OVER THE REGION BEHIND THE FRONT. HIGHS WILL BE IN THE LOWER TO MIDDLE 80S WITH LOWS LIKELY IN THE UPPER 50S TO MID 60S. && .AVIATION... 18Z TAF CYCLE VFR AND POSSIBLY MVFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. THUNDERSTORMS HAVE BEGUN TO MOVE INTO THE AREA AHEAD OF A COLD FRONT EXTENDING FROME QUEBEC INTO THE SOUTHERN PLAINS. THE HRRR MODEL HAS COVERAGE OF THESE STORMS DECREASING AS THEY ENTER INTO THE REGION. ADDED VCTS FOR KJBR AND KMKL THROUGH THIS EVENING. A LOW PRESSURE SYSTEM OVER THE NORTHERN GULF HAS CAUSED THUNDERSTORM ACTIVITY OVER NORTH MISSISSIPPI SO I ADDED VCTS AT KTUP. FOG IS POSSIBLE TONIGHT AT KTUP AND KMKL DUE TO LIGHT WINDS AND LOWER LEVEL MOISTURE. WINDS WILL BE SOUTH AHEAD OF THE FRONT AND WILL TURN TO THE NORTH AFTER THE FRONT PASSES EACH TAF SITE BEGINNING WITH KJBR AROUND 00Z. JPM3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Jul 23, 1:32 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 132 PM CDT WED JUL 23 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-242045- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 132 PM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL MOVE INTO THE MIDSOUTH THIS AFTERNOON INTO TONIGHT. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE MISSOURI BOOTHEEL AND MUCH OF EASTERN ARKANSAS NORTH OF INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THE STORMS. ELSEWHERE ACROSS THE MIDSOUTH A FEW STORMS MAY BECOME STRONG TO POSSIBLY SEVERE THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREAT FROM THESE STORMS AS WELL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. SJM
In the hours before
Local storm report, Jul 23, 2:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
209 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG RECTOR 36.26N 90.29W
07/23/2014 CLAY AR PUBLIC
ROOF TURBINE BLOWN OFF IN RECTOR.
&&
TLSJRThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 12:37 PM CDT | Severe Thunderstorm Warning | MEG | Lake | 38 min |
| Jul 23, 3:09 PM CDT | Flash Flood Warning | MEG | Chester, Hardeman, Henderson, Madison | 3 hr |
| Jul 23, 3:31 PM CDT | Special Weather Statement | MEG | Fayette | 29 min |
| Jul 23, 3:56 PM CDT | Special Weather Statement | MEG | Fayette | 49 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.